People who take heartburn medications regularly often have side effects. Decreased bone health and fluid and protein imbalance are two of the most common side effects associated with heartburn medications. Some people who take acid blockers and antacids regularly can be at more risk for fractures. However, these people are even more vulnerable to swelling of the legs and feet. In fact, some people experience edema in the arms and hands, as well. In order to understand why heartburn medications cause swelling, you must understand how they actually work to relieve the symptoms of acid reflux.
Heartburn medications, whether they are antacids or acid reducing medications, they all have something in common. Heartburn medications are alkaline, meaning they have a lower pH balance than what is considered normal for the body. Heartburn medications lower the acid/base balance in the stomach in different ways. For instance, antacids work by neutralizing acid in the stomach, while acid blockers are designed to block acid formation at the pumps (specialized acid producing cells) in the stomach.
Heartburn medication causes swelling
My daughter takes Omerpazole twice daily, and has taken it for about 5 years. Something I noticed about her since she has been on this medication was that her wrists, hands, legs and ankles are always puffy. About a year ago she sustained a small fracture in her ankle when she tripped in a hole in the yard that our dog had made. I began to suspect that her acid reflux medication was causing significant changes in her body. At this point in time, her doctor has not suggested that she stop taking the medicine, because she continues to have heartburn that is not relieved unless she takes this type of medication.
Acid blockers can cause malabsorption of proteins
Long term use of heartburn medications can interfere with the body’s absorption of proteins. One of the most important proteins to the fluid balance of the body is albumin. When your albumin is out of balance, due to taking heartburn medications, it can cause swelling of the upper and lower extremities, but more particularly the legs and feet. Why do heartburn medications cause swelling of the legs and feet? Albumin helps to regulate osmotic pressure in the body. With osmosis, water moves in the body from a higher concentration to a lower concentration through a semipermiable membrane. . When the plasma proteins are in balance, you should keep all your fluids in their proper compartments, but when they are out of balance, fluid seeps from one compartment to another, and that causes swelling. This is why so many people who taking heartburn medications regularly will have swollen hands, wrists, legs and feet.
The makers of heartburn medications make millions of dollars on the sales of antacids and acid blocking medications. Many people who take heartburn medications regularly don’t realize they could be contributing to their discomfort from heartburn by taking them. When we upset the acid balance in the stomach, we cause the proteins in the stomach to break down improperly, and this can cause more gastric reflux.
Most people think the foods they eat cause them to have heartburn. Stomach acids contain hydrochloric acid, and the foods we eat usually don’t contain the same kinds of acids. In fact, the acid in pickles can help to relieve heartburn, because it helps to neutralize the stomach acid.
As more people learn how to relieve heartburn without antacids and acid blocking medications, they can get their plasma proteins back in balance. When the body chemistry is no longer under the control of regular use of heartburn medication, you should notice that the swelling will go out of your extremities. There is nothing wrong with taking antacids and acid blocking medications periodically, but they should never be used on a continual basis without the knowledge of your attending physician. Feel free to ask your doctor about alternative ways to relieve heartburn.
Problems with acid blockers